Alert archive / Alabama / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Birmingham, AL
NWS Birmingham, AL issued this winter storm watch at Feb 13, 2021, 3:06 PM CST for 9 counties in Alabama. It took effect at Feb 15, 2021, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 13, 2021, 3:06 PM CST (21:06 UTC)
- In effect from
- Feb 15, 2021, 6:00 AM CST
- Expired
- Feb 14, 2021, 3:36 AM CST
- In force
- Issued by
- NWS Birmingham, AL
Counties Fayette County, AL, Greene County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185 WWUS44 KBMX 132106 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 306 PM CST Sat Feb 13 2021 ...A mixture of winter weather expected to impact west Alabama beginning Sunday night and lasting through Monday evening... ALZ011-012-014-140500- /O.NEW.KBMX.WW.Y.0003.210215T0000Z-210215T1200Z/ /O.NEW.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/ Marion-Lamar-Winston- Including the cities of Hamilton, Sulligent, Vernon, and Double Springs 306 PM CST Sat Feb 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM SUNDAY TO 6 AM CST MONDAY... ...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the Winter Weather Advisory, freezing rain expected. Total ice accumulations of around one tenth of an inch. For the Winter Storm Watch, a mixture of freezing rain and sleet likely. Total ice accumulations of one tenth to three tenths of an inch. * WHERE...Marion, Lamar and Winston Counties. * WHEN...For the Winter Weather Advisory, from 6 PM Sunday to 6 AM CST Monday. For the Winter Storm Watch, from Monday morning through Monday evening. * IMPACTS...Power outages and tree damage are possible due to ice accumulations. Travel could be nearly impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. A Winter Storm Watch means there is a potential for significant accumulations of freezing rain or sleet that may impact travel. Monitor the latest forecasts for updates on this situation. && $$ ALZ013-015-022-023-030-031-140500- /O.NEW.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/ Fayette-Walker-Pickens-Tuscaloosa-Sumter-Greene- Including the cities of Fayette, Jasper, Carrollton, Tuscaloosa, Livingston, and Eutaw 306 PM CST Sat Feb 13 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Periods of freezing rain and sleet with total ice accumulations up to one quarter of an inch. * WHERE...Portions of central and west central Alabama. * WHEN...From Monday morning through Monday evening. * IMPACTS...Power outages and tree damage are possible due to ice accumulations. Travel could be nearly impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant accumulations of freezing rain or sleet that may impact travel. Continue to monitor the latest forecasts. && $$
2 follow-up statements
557 WWUS44 KBMX 140502 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 1102 PM CST Sat Feb 13 2021 ...A mixture of winter weather expected to impact west Alabama beginning Sunday night and lasting through Monday evening... ALZ011-012-014-141315- /O.CON.KBMX.WW.Y.0003.210215T0000Z-210215T1200Z/ /O.CON.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/ Marion-Lamar-Winston- Including the cities of Hamilton, Sulligent, Vernon, and Double Springs 1102 PM CST Sat Feb 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM SUNDAY TO 6 AM CST MONDAY... ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...For the Winter Weather Advisory, freezing rain expected. Total ice accumulations of around one tenth of an inch. For the Winter Storm Watch, a mixture of freezing rain and sleet likely. Total ice accumulations of one tenth to three tenths of an inch. * WHERE...Marion, Lamar and Winston Counties. * WHEN...For the Winter Weather Advisory, from 6 PM Sunday to 6 AM CST Monday. For the Winter Storm Watch, from Monday morning through Monday evening. * IMPACTS...Power outages and tree damage are possible due to ice accumulations. Travel could be nearly impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. A Winter Storm Watch means there is a potential for significant accumulations of freezing rain or sleet that may impact travel. Monitor the latest forecasts for updates on this situation. && $$ ALZ013-015-022-023-030-031-141315- /O.CON.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/ Fayette-Walker-Pickens-Tuscaloosa-Sumter-Greene- Including the cities of Fayette, Jasper, Carrollton, Tuscaloosa, Livingston, and Eutaw 1102 PM CST Sat Feb 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Periods of freezing rain and sleet with total ice accumulations up to one quarter of an inch. * WHERE...Portions of central and west central Alabama. * WHEN...From Monday morning through Monday evening. * IMPACTS...Power outages and tree damage are possible due to ice accumulations. Travel could be nearly impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant accumulations of freezing rain or sleet that may impact travel. Continue to monitor the latest forecasts. && $$
884 WWUS44 KBMX 140936 WSWBMX URGENT - WINTER WEATHER MESSAGE National Weather Service Birmingham AL 336 AM CST Sun Feb 14 2021 ...Light freezing rain across West Alabama tonight then a winter storm with mixed precipitation across the western half of Central Alabama Monday and Monday night... ALZ011-012-014-142200- /O.UPG.KBMX.WW.Y.0003.210215T0000Z-210215T1200Z/ /O.UPG.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/ /O.NEW.KBMX.WS.W.0001.210215T0000Z-210216T0600Z/ Marion-Lamar-Winston- Including the cities of Hamilton, Sulligent, Vernon, and Double Springs 336 AM CST Sun Feb 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Light freezing rain tonight and heavy mixed precipitation expected Monday and Monday night. Total ice accumulations of around three tenths of an inch and total sleet and snow accumulations up to 1 inch with locally higher amounts. Temperatures falling into the teens Monday night with wind chills near zero. * WHERE...Marion, Lamar and Winston Counties. * WHEN...From 6 PM this evening to midnight CST Monday night. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ ALZ013-015-022-023-030-031-142200- /O.UPG.KBMX.WS.A.0001.210215T1200Z-210216T0600Z/ /O.NEW.KBMX.WS.W.0001.210215T0000Z-210216T0600Z/ Fayette-Walker-Pickens-Tuscaloosa-Sumter-Greene- Including the cities of Fayette, Jasper, Carrollton, Tuscaloosa, Livingston, and Eutaw 336 AM CST Sun Feb 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Light freezing rain tonight and then heavy mixed precipitation expected Monday and Monday night. Total ice accumulations of one tenth to three tenths of an inch and total sleet accumulations up to one half inch with locally higher amounts. Temperatures fall well below freezing by Monday night. * WHERE...Portions of central and west central Alabama. * WHEN...From 6 PM this evening to midnight CST Monday night. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ ALZ032-039-142200- /O.NEW.KBMX.WS.W.0001.210215T1200Z-210216T0600Z/ Hale-Marengo- Including the cities of Greensboro, Moundville, Demopolis, and Linden 336 AM CST Sun Feb 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Heavy mixed precipitation expected. Total ice accumulations of one tenth to a quarter of an inch and total sleet accumulations up to a quarter inch with locally higher amounts. Temperatures fall well below freezing by Monday night. * WHERE...Hale and Marengo Counties. * WHEN...From 6 AM Monday to midnight CST Monday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && $$ ALZ017-024-025-033-034-142200- /O.NEW.KBMX.WS.A.0002.210215T1500Z-210216T0600Z/ Blount-Jefferson-Shelby-Perry-Bibb- Including the cities of Oneonta, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Marion, and Centreville 336 AM CST Sun Feb 14 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total ice accumulations of up to two tenths of an inch possible and sleet accumulations up to a quarter of an inch with locally higher amounts. Temperatures fall well below freezing Monday night. * WHERE...Blount, Jefferson, Shelby, Perry and Bibb Counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 12:15 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Feb 13, 12:15 PM CST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1215 PM CST Sat Feb 13 2021 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1022 AM CST Sat Feb 13 2021/ Through Sunday. Extensive cloud cover is in place across the Deep South with broad troughing over the Central CONUS and deep, southwesterly flow above 850mb. A stalled front remains positioned along the Mid-Atlantic coast extending southwest through the northern Florida Peninsula. Along the front, a weak surface low over the Florida Panhandle has contributed to scattered showers and drizzle which has become confined to our eastern counties as the low slowly shifts into southern Georgia. The 12Z BMX RAOB measured a sharp inversion from the sfc to ~900mb which would have resulted in freezing rain for a large portion of the area if the temperature profiles were colder. Thankfully this did not happen, but we have seen reports of freezing rain and ice on elevated surfaces in our far northwest within the Winter Weather Advisory where surface temperatures are still a couple degrees below freezing. On KGWX radar, there are light returns in this area, so the current Winter Weather Advisory will be extended until noon for Lamar, Winston, and Marion counties. For the remainder of the afternoon, expect misty, dreary conditions due to saturated low-levels, but drier mid-level air will give the majority of us a short break from the rain through tonight. Temperatures will slowly creep upwards into the lower 30s northwest to mid 50s southeast under overcast skies. On Sunday, a pair of upper-level shortwave troughs will move across the Southern Plains and further support moistening, southwesterly flow across the Lower Mississippi Valley & Central AL. Our rain chances will be mostly confined to areas southeast of the I-65/I-85 corridor near the stalled boundary, but overall conditions will be very similar to today. A few brief instances of rain/freezing rain mix may occur again in our northwest counties late tomorrow afternoon as the leading shortwave moves northeastward through Mississippi with temps near or just below freezing. However, this shortwave will be greatly weakening with time which will limit the duration and rate of precip, and it appears the greatest forcing will remain west of our area until after dark (which is detailed in the long term discussion below). Highs will range from the mid 30s northwest to mid 50s southeast. 86 .LONG TERM... /Updated at 0425 AM CST Sat Feb 13 2021/ Sunday night: Active southern stream continues Sunday night with a fairly amplified trough over the Southern Plains while a deep Arctic low drifts eastward just north of Lake Superior. At the surface, low pressure will be developing along a frontal boundary over the northwest Gulf while a 1045mb Arctic high will be centered over the Siouxland region of the Upper Midwest/Northern Plains. A 925mb frontal boundary will be located near our far northwest counties, with the 850mb front back over Arkansas. A lead shortwave will move across the forecast area Sunday evening, and with high 850-700mb mean RH values expect at least scattered shower development if not an area of light rain along with areas of drizzle, before drier air moves in from southwest to northeast after midnight. Little warming is expected across the northwest counties during the day on Sunday with overcast skies and cold air advection at the surface. Therefore with a continued feed of cold/dry northerly winds at the surface, temperatures should quickly fall to or below freezing across the far northwest counties Sunday evening. Therefore some of the rain is expected to fall as freezing rain in those areas, with at least patchy light ice accumulations. With a more significant icing event expected soon afterwards, current thinking for messaging purposes is that this event will probably be lumped into any warnings/advisories for Monday's event. Monday/Monday night: A potent shortwave will take on a negative tilt as it rounds the base of an amplified trough over the Central CONUS Monday/Monday night. Strong lift and plentiful moisture associated with the trough will cause widespread precipitation to move into the area as early as the late morning hours. A surface low will lift northward out of the Gulf and across southeast Alabama, though there are still some subtle model differences on the exact track of this low and the timing of the onset of precipitation. Some thunderstorms will be possible over our southeast counties near and in the warm sector southeast of the low, but at this time surface-based instability and any severe storms are not expected. There will be little time for warming over West Alabama in advance of the precipitation, and of concern is some upper 20s dew points over our far northwest counties which would cause temperatures to wet bulb with heavier precipitation. Also the northerly winds could help maintain a feed of cool dry air, potentially counteracting the latent heat of freezing which normally makes freezing rain a self-limiting process. Strong cold air advection will then take place during the late afternoon and evening, before a mid-level dry slot causes precipitation to quickly end from southwest to northeast during the late evening and overnight hours. With a strong warm nose on soundings and a very shallow cold air mass at the surface, the predominant wintry precipitation type should be freezing rain where surface temperatures are below freezing. With a colder and somewhat deeper air mass moving in from the northwest later in the event, some sleet may mix in in the far northwest counties depending on how cold the air mass is, and some light sleet accumulations will be possible if this occurs (note that sleet accumulations show up in the NDFD "snow accumulation" grid). But freezing rain will certainly be the main impact. The exact placement of the surface freezing line certainly could change, but our current forecast indicates ice accumulation potential mainly northwest of I-59. Current forecast ice accumulations in some of our northwestern counties range from a tenth to a quarter inch. Given the amount of forecast QPF, it's possible these could be increased in later updates if confidence in the subfreezing air mass continues to improve. These accumulations will certainly cause potential for significant travel impacts especially with temperatures falling into the teens and low 20s Monday night, as well as downed trees and power outages especially if the higher amounts are realized. Given the ongoing Winter Weather Advisory for light icing this morning, will hold off on a Winter Storm Watch at this time, but there is a good chance one will be issued later today for some of our far northwest counties if trends continue. Will also have to monitor for lows near hard freeze warning criteria in the northwest as well. Tuesday through Friday: A cold air mass will be in place for Tuesday, with low clouds lingering much of the day. Therefore, some areas in the far northwest may not hit freezing during the day. Active pattern continues for Wednesday and Thursday as another strong shortwave approaches. Models differ on the track of the surface low with this system. If a stronger/more northwest track occurs, a warm sector could allow for a threat of strong to severe storms. But if a weaker/more southeast track occurs, expect widespread rain with the possibility of icing in our far northwest counties which would be near the freezing line. 32/Davis && .AVIATION... 18Z TAF Discussion. Not the best conditions for flying during this period due to an expansive OVC deck of LIFR to MVFR ceilings and reduced visibility from patchy fog which will remain in place through tomorrow as a result of moist low-level conditions downstream of broad troughing. Some mid-level dry air will lessen the potential for RA during this cycle, but included a PROB30 for MGM and TOI for late tomorrow morning where a few scattered showers may move along a stalled front which is positioned over the Mid-Atlantic coast extending southwest through southern Georgia. Surface winds will be out of the north ranging from 5-10 kts. 86 && .FIRE WEATHER... Several rounds of rain are expected through the weekend and into early next week across Central Alabama. There is also the possibly for several rounds of wintry precipitation, mainly across portions of the west and northwest. Rain showers this morning will end, and expect mostly dry conditions for much of the area by early afternoon through tonight. With low clouds over the area, ceilings will remain near or below 1kft for most of the area today. 20ft winds will be from the north to northeast at 5-8mph today, becoming slightly more northeasterly Sunday. Rain showers return Sunday, with the best chance of rain and a wintry mix Monday and Monday night. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 38 45 37 45 25 / 10 20 50 80 80 Anniston 40 49 42 52 30 / 10 30 40 70 80 Birmingham 36 44 37 41 25 / 10 20 40 80 70 Tuscaloosa 35 42 34 37 22 / 10 20 40 90 60 Calera 37 47 38 44 27 / 10 20 40 80 70 Auburn 44 51 46 57 35 / 20 40 30 60 80 Montgomery 45 53 44 53 32 / 20 30 20 70 80 Troy 46 55 47 58 33 / 20 40 20 60 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 13, 12:54 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1254 PM CST Sat Feb 13 2021 ALZ011>015-017>050-142200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1254 PM CST Sat Feb 13 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Intermittent freezing rain may occur Sunday evening and Sunday night, generally northwest of Interstate 59, with a light glaze possible in far northwest Central Alabama. More widespread rain and freezing rain will move in during the day on Monday through Monday night across generally the northwest half of Central Alabama. More significant impacts are possible with this system, especially in northwest Central Alabama. Please check back for updates. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Sunday night through Tuesday morning. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 9:41 PM CST | Winter Weather Advisory | BMX | Blount, Fayette, Lamar, Marion, Walker, Winston | 14 hr |
| Feb 13, 3:06 PM CST | Winter Weather Advisory | BMX | Lamar, Marion, Winston | 13 hr |
Nearby
Winter Storm Watches in Alabama, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.